Heavy Snow, Eastern Uinta Mountains
- When
- October 2, 4:00 PM MST to October 3, 12:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A large upper low which tracked across the southwestern states produced the first significant snowfall of the season for the mountains of eastern Utah. Snowfall totals ranged from 5 to 10 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A large upper low which tracked across the southwestern states produced the first significant snowfall of the season for the mountains of eastern Utah. Snowfall totals ranged from 5 to 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 2, 1:30 PM MST, 2 hours 30 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT WED OCT 2 2002
THANKS FOR COORD FROM PUB...SLC...BOU.
PLENTY OF MOISTURE AND UPPER LEVEL DYNAMICS AVAILABLE AHEAD OF THE
PROGRESSIVE TROF. ASSOCIATED STAND-UP FRONT PUSHES TO UT/CO BORDER
BY MIDNIGHT...AND NEAR THE CONTINENTAL DIVIDE IN THE MORNING HOURS.
ATMOSPHERE REMAINS UNSTABLE AND THUNDERSTORMS ARE POSSIBLE WITH
FROPA EVEN AFTER MIDNIGHT. WBZ SUPPORTS SNOW LEVEL TO 6000 BUT WITH
WARM GROUND WILL KEEP WARNING CRITERIA ABOVE 7000 FEET. FLOW DOES NOT
VEER TO NW UNTIL THURSDAY AFTERNOON WITH TROPA...SO NORTHERN MTNS NOT
OROGRAPHICALLY FAVORED UNTIL THEN. -22C COLD CORE PASSES THURSDAY
AFTERNOON FOR CONVECTIVE POTENTIAL AND HEAVY SHOWERS EMBEDDED.
THURSDAY NIGHT...MOIST NW FLOW FAVORS GOOD ACCUMULATIONS IN THE
NORTHERN MTNS...BUT EXPECT A QUICK END TO SHOWERS ELSEWHERE. FAST
WEST FLOW ON FRIDAY STILL HOLDS THE POTENTIAL FOR NORTHERN SHOWERS.
NEXT SYSTEM PROGGED FOR SATURDAY IS WEAKER AND WARMER THAN FORECAST
YESTERDAY. FOR NOW WILL KEEP SLIGHT CHANCE SHOWERS...MAINLY ACROSS
THE NORTH. 99/RAMEY
EXTENDED (SUN-WED)...POOR RUN-TO-RUN CONSISTENCY IN ALL OF THE
MEDIUM RANGE MODELS, BUT ALL ARE INCONSISTENT IN THE SAME DIRECTION.
EC, MRF AND UKMET ALL CONTINUE TO SHOW UPPER TROF PASSAGE ACROSS
THE CWFA SAT PM/SUN AM...BUT INTRODUCE A SPLIT FLOW TO THE EXTENDED
SCENE. EACH PORTRAYS A NORTHWEST FLOW ACROSS MOST OF THE WESTERN
U.S., BUT ADDS A CUT-OFF LOW TO THE AREA OVER SOUTHERN CALIFORNIA
(THE MRF, HOWEVER, KEEPS IT AS AN OPEN WAVE...AND IS A LITTLE MORE
PROGRESSIVE WITH ITS EASTERN MOVEMENT).
THIS SCENARIO WILL KEEP THE CWFA UNDER A DRY, COOL REGIME FOR THE
FIRST HALF OF NEXT WEEK. SUNDAY MAY BE THE COOLEST DAY OF THE
PERIOD. ALTHOUGH UPPER LEVEL TEMPERATURES OF THE SUNDAY TROF
PASSAGES DONT LOOK TO BE AS COOL AS FRIDAYS...THE ATMOSPHERE WILL
BE DRIER AND MORE RADIATIONAL COOLING CAN BE EXPECTED. BENIGN
WEATHER AFTER THAT WITH A SLOW WARMING TREND. BA
.GJT...WINTER STORM WARNING TONIGHT AND THURSDAY FOR
COLORADO ZONES 9-10-12-17-18-19 AND UTAH ZONE 28.
...WINTER WEATHER ADVISORY TONIGHT AND THURSDAY FOR
COLORADO ZONE 3 AND UTAH ZONES 23-25.
...WINTER STORM WATCH FOR THURSDAY AND THURSDAY NIGHT FOR
COLORADO ZONES 4-13.COZ001>014-017>023-UTZ022>025-027>029-031250- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 651 AM MDT WED OCT 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE SNOW LEVEL WILL LOWER TO NEAR 7000 FEET TONIGHT... WITH THE POTENTIAL FOR HEAVY SNOWFALL ACROSS HIGH ELEVATIONS OF THE WESTERN COLORADO MOUNTAINS. A WINTER STORM WATCH IS IN EFFECT TONIGHT FOR THE MOUNTAINS OF WESTERN COLORADO NEAR THE CONTINENTAL DIVIDE...WITH THE POSSIBILITY OF 6 TO 12 INCHES OF SNOW ABOVE 9000 FEET BY DAYBREAK THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... SNOW SHOWERS WILL CONTINUE DURING THE DAY THURSDAY WITH ADDITIONAL SNOW ACCUMULATION LIKELY ACROSS HIGH ELEVATIONS OF THE WESTERN COLORADO MOUNTAINS. TAL
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319221, 5319222.